In 1994, the Drug Abuse Advisory Committee (DAAC) of the Food and Drug Administration (FDA) concluded that Ultram® (tramadol hydrochloride) could be marketed as an analgesic drug without scheduling under the Controlled Substances Act based upon extensive pre-clinical, clinical and European epidemiological data. However, to guard against unexpectedly high levels of abuse in the United States, the DAAC recommended that an independent steering committee (ISC) be appointed to proactively monitor abuse/dependence. In the event that high rates of abuse were found, this ISC was given the authority to immediately recommend to the FDA that Ultram® be scheduled. In the course of the surveillance project, the ISC received reports of withdrawal following abrupt discontinuation of Ultram® and in some instances, following dose reductions. In most cases, the withdrawal symptoms consisted of classical opioid withdrawal, but in some cases were accompanied by withdrawal symptoms not normally observed in opiate withdrawal, such as hallucinations, paranoia, extreme anxiety, panic attacks, confusion and unusual sensory experiences such as numbness and tingling in one or more extremities. Withdrawal symptoms of either type were one of the more prevalent adverse events associated with chronic Ultram® use, comprising nearly 40% of all adverse events reported with Ultram®. Most of these consisted of typical opiate withdrawal symptoms, but 1 in 8 cases presented as atypical. These results indicate that physicians and other healthcare professionals need to be aware of the potential of Ultram® to induce withdrawal of the classical opioid type, and that atypical withdrawal may also occur.
- Physical dependence
- Tramadol withdrawal